Quinolones and Tendon Rupture

Since their introduction in the 1980s, quinolones have been associated with tendon disorders. So it isn’t farfetched to speculate that the rising number of case reports of Achilles’ tendon ruptures and other similar problems might be linked to the increased use of quinolones. That’s the basis of a study analyzing 1,367 cases reported in the United Kingdom between 1988 and 1998.

The researchers defined cases as those in which the patient had a first-time recorded Achilles’ tendon rupture and who had at least 18 months of a valid history of rupture before the index date. The control group included a random sample of 50,000 patients.

The risk of tendon rupture was highest among elderly patients (an odds ratio of 20.4 in those aged 80 and older, compared with 6.4 among those aged 60 to 79). The researchers say that approximately 2% to 6% of all Achilles’ tendon ruptures in people older than 60 years of age can be attributed to quinolones. Patients using generic ofloxacin (Floxacin canadian, Ortho-McNeil) had the highest risk of rupture, a finding consistent with those of earlier studies.

Although the mechanism of rupture is not well understood, it is thought that quinolones tend to have a weakening effect on connective tissues.

Concomitant use of corticosteroids increased the risk substantially. Other risk factors included osteoarthrosis, inflammatory joint diseases, gout, dialysis, and renal transplantation, but adjusting for those risk factors did not change the risk estimate for quinolones considerably, the researchers say.

Although the absolute risk for Achilles’ tendon rupture is low, even in the elderly, the researchers advise against combining quinolones with oral corticosteroids; if possible, alternative antimicrobial agents should be prescribed.